Hail, Lea
- When
- May 31, 5:22 PM MST
- Where
- Lea County, 6 mi W of Tatum
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -103.424
Quarter sized hail fell on Highway 380, six miles west of Tatum.
A shortwave trough moved through the subtropical jet stream into west Texas and southeastern New Mexico. This combined with moderate levels of CAPE and deep layer shear to produce supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A shortwave trough moved through the subtropical jet stream into west Texas and southeastern New Mexico. This combined with moderate levels of CAPE and deep layer shear to produce supercell thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 12:55 PM MST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT THU MAY 31 2007 .DISCUSSION... REMNANTS OF YESTERDAY/S COLD FRONT STILL LINGERING OVER THE AREA... BUT HAS BECOME FAIRLY DIFFUSE THIS AFTERNOON. THINK THE HIGHER DEWPOINTS THAT EXTEND ACROSS THE PERMIAN BASIN AND INTO SOUTHEAST NEW MEXICO BEST GUESSTIMATE ON POSITION AT 19Z/31. ALOFT...A FLATTENED UPPER RIDGE EXTENDED OVER THE CWA WHICH HAS BEEN KEEPING CONVECTION AT BAY SO FAR. ONE SHORTWAVE TROUGH OVER ARIZONA...IF NOT ONE PRECEDING IT OVER NORTHERN MEXICO...ARE PROGGED TO MOVE INTO THE AREA THIS EVENING AROUND THE NORTHERN PERIPHERY OF SAID RIDGE. THESE SHORTWAVE TROUGHS WILL LIKELY TEMPER OR ELIMINATE THE CAP OVER THE ABOVE AREAS AS THEY APPROACH...SO THINK WE/LL SEE CONVECTION DEVELOP FROM NORTH OF THE DAVIS MOUNTAINS OR THE UPPER TRANS PECOS INTO SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND EARLY THIS EVENING. SINCE SHEAR WILL INCREASE TO 30 TO 40 KT...CAPES WILL BE IN THE VICINITY OF 2500 J/KG...MID LEVEL LAPSE RATES WILL BE AROUND 8 C/KM...AND THE FLOW ALOFT BECOMES MORE DIFFLUENT AS THE UPPER RIDGE FLATTENS MORE THINK SOME OF THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...ALONG WITH HEAVY RAIN AND POSSIBLE FLASH FLOODING OVER THE NORTHERN CWA THIS EVENING...IF NOT OVERNIGHT. HAVE MENTIONED SEVERE STORMS IN THE ZONES AND WILL INCLUDE IN THE HWO. THUNDERSTORMS COULD CONGLOMERATE INTO AN MCS...POSSIBLY TRAVELING ACROSS THE NORTHERN CWA ON THE NOSE OF A 50 KT H85 JET. THE LOCATION OF ANY MCS WILL DEPEND ON WHERE THE AFOREMENTIONED REMNANT COLD FRONTAL BOUNDARY ALIGNS OVERNIGHT. WILL CARRY LOW ORDER CHANCE POPS DUE TO THE UNCERTAINTY...WITH THE HIGHEST OVER THE NORTHERN CWA. A TIGHTENING SURFACE PRESSURE GRADIENT WILL KEEP WINDS UP MOST LOCATIONS OVERNIGHT...AND ALONG WITH THE EXPECTED CLOUD COVER...KEEP MINIMUM TEMPERATURES AROUND FIVE DEGREES ABOVE NORMAL VALUES. WILL BEGIN THE LONG TERM WITH A RIDGE BUILDING OVER BAJA AND AN UPPER LEVEL LOW OVER SOUTH DAKOTA/NEBRASKA. THIS WILL LEAVE THE MIDLAND AREA IN THE NORTHWEST FLOW FAVORABLE FOR SHORTWAVES TO TRANSLATE THROUGH THE AREA WITH SOME FREQUENCY. THIS NORTHWEST FLOW REGIME WILL CONTINUE THROUGH THE WEEKEND WITH THE RIDGE STARTING TO FLATTEN OUT ON TUESDAY. WITH SHORTWAVES CONSISTENTLY COMING THROUGH THE AREA...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MOST OF THE COMING DAYS IN AT LEAST ONE PART OF THE WARNING AREA. IN THE SHORT TERM THERE IS STILL QUITE A BIT OF DISAGREEMENT BETWEEN THE NAM AND THE GFS ON LOCATIONS OF PRECIPITATION. THE NAM HAS VERIFIED BETTER WITH PRECIP LOCATIONS OVER THE PAST FEW DAYS SO WILL GO WITH MORE OF A NAM SOLUTION FOR LOCATIONS AND AMOUNTS OF QPF. FRIDAY AND SATURDAY... CONDITIONS ARE SUCH THAT ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE...WITH GOOD CAPE...NEGATIVE LI/S...AND CLOSE TO 50KTS BULK SHEAR THANKS TO A STRONG LLJ THAT WILL KICK UP OVERNIGHT FRIDAY. BEYOND SATURDAY...AM LIMITED TO THE SOMEWHAT MORE ERRATIC GFS DATA. A WEAK COLD FRONT WILL MOVE THROUGH SOMETIME BETWEEN SUNDAY EVENING AND MONDAY EVENING. IT IS DIFFICULT TO DETERMINE THE EXACT TIMING OF IT AT THIS POINT. HOWEVER...THROUGH THE REST OF THE WEEKEND AND INTO THE BEGINNING OF THE WORK WEEK THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. CAN ASSUME THAT SOME OF THIS WILL BE ON THE FRONT AS IT MOVES INTO THE AREA. BY TUESDAY AND WEDNESDAY WHEN THE RIDGE BEGINS TO FLATTEN OUT...CHANCES OF PRECIPITATION WILL DIMINISH SOMEWHAT. THE REMAINDER OF THE FORECAST WILL LIKELY REMAIN UNCHANGED WITH PERHAPS SOME MINOR ADJUSTMENTS TO TEMPERATURES. GUIDANCE IS STILL OVERREACHING ON THE TEMPERATURES SOMEWHAT SO WILL GO A DEGREE OR TWO BELOW AT THIS POINT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 87 70 85 / 30 20 20 0 CARLSBAD NM 66 93 62 92 / 20 10 10 0 DRYDEN TX 69 94 68 89 / 10 10 10 0 FORT STOCKTON TX 70 93 66 93 / 20 10 10 0 GUADALUPE PASS TX 62 91 64 89 / 10 10 10 0 HOBBS NM 65 90 62 87 / 40 20 10 0 MARFA TX 56 90 53 88 / 10 10 10 0 MIDLAND INTL AIRPORT TX 70 89 64 87 / 30 20 10 0 ODESSA TX 71 90 64 88 / 30 20 10 0 WINK TX 71 98 67 97 / 40 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/74
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 218 PM CDT THU MAY 31 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 218 PM CDT THU MAY 31 2007 /118 PM MDT THU MAY 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEASTERN NEW MEXICO AND THE HIGHER TERRAIN OF SOUTHWEST TEXAS THIS AFTERNOON...BEFORE INCREASING IN COVERAGE AND SPREADING EASTWARD ACROSS THE UPPER TRANS PECOS REGION...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS THIS EVENING AND TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. FREQUENT LIGHTNING AND VERY HEAVY RAINS WILL ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THIS WEEKEND. A FEW OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS. FREQUENT LIGHTNING AND HEAVY RAINS ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 553 PM CDT THU MAY 31 2007 TXZ075-312345- PECOS- 553 PM CDT THU MAY 31 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN PECOS COUNTY. AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 7 MILES SOUTH OF COYANOSA...OR ABOUT 21 MILES NORTHWEST OF FORT STOCKTON. THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY RAIN...STRONG WIND GUSTS TO 45 MPH...AND SMALL HAIL. RESIDENTS OF THE COMMUNITY OF COYANOSA SHOULD SEEK SAFE SHELTER INDOORS AS THIS STORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. PEOPLE IN NORTHERN PECOS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 707 PM CDT THU MAY 31 2007 TXZ060-010030- WINKLER- 707 PM CDT THU MAY 31 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN WINKLER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF THE WINKLER COUNTY SANDHILLS AT 707 PM CDT...MOVING EAST AT 25 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The Cannon AFB radar (KFDX), 155 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
4 hail. Local standard time, as filed.
Quarter sized hail fell on Highway 380, six miles west of Tatum.
Nickel to quarter size hail fell between Tatum and Gladiola.
Quarter sized hail reported at Western Bar & Grill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32200, 32202, 32203, 32206.